Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 285, NWS Midland/Odessa, TX

August 6, 2004Borden County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 6, 2004, 11:26 PM CDT for Borden County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 11:26 PM CDT (04:26 UTC)
Expired
Aug 7, 2004, 12:15 AM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Borden County, TX

The radar

The Lubbock radar (KLBB), 110 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 070426
SVRMAF
TXC033-070515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 PM CDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BORDEN COUNTY IN WEST TEXAS

* UNTIL 1215 AM CDT

* AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES
  NORTH OF LAKE J.B. THOMAS...OR 13 MILES EAST OF GAIL...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EASTERN BORDEN COUNTY...
  LAKE J.B. THOMAS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3286 10148 3255 10153 3254 10120 3287 10118

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 8:10 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 6, 8:10 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 PM CDT FRI AUG  6 2004

.UPDATE...
WATCHING THE EVOLUTION OF A MCS OVER THE TEXAS SOUTH PLAINS.
MEANWHILE...EARLIER CONVECTION TO THE EAST HAS LAID AN OUTFLOW
BOUNDARY THAT EXTENDS ROUGHLY FROM BETWEEN SEMINOLE AND LAMESA
THROUGH MIDLAND TO FAR EASTERN TERRELL COUNTY.  HARD TO SAY RIGHT
NOW HOW THE INTERACTION OF THE MCS TO THE NORTH AND THE POTENTIALLY
COOLER AIR EAST OF THE BOUNDARY WILL PLAY OUT...BUT WE FEEL FAIRLY
CONFIDENT THAT THE MCS WILL CONTINUE TO PROPAGATE SOUTH
SOUTHEASTWARD AND SHOULD ENTER NORTHEASTERN ZONES WITHIN THE NEXT
FEW HOURS.  HAVE RECONFIGURED POP...SKY...WX...QPF...AND WIND GRIDS
TO ACCOUNT FOR THIS SCENARIO.  UPDATED PRODUCTS FORTHCOMING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/70
Hazardous weather outlook, Aug 6, 1:00 PM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT FRI AUG 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
100 PM CDT (1200 PM MDT) FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED DEVELOP AND MOVE SOUTHEASTWARD
ACROSS THE AREA TONIGHT.  THE BEST CHANCES FOR THUNDERSTORMS ARE
ALONG AND NORTH OF A LINE FROM CARLSBAD TO LAMESA TO SNYDER.  HEAVY
RAIN...FREQUENT LIGHTNING AND GUSTY WINDS TO 50 MPH ARE THE PRIMARY
HAZARDOUS WEATHER CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 6, 11:13 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1113 PM CDT FRI AUG 6 2004

TXZ047-048-052-053-070515-
BORDEN-HOWARD-MITCHELL-SCURRY-
1113 PM CDT FRI AUG 6 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS...

THUNDERSTORMS MOVING ACROSS THE NORTHEAST PERMIAN BASIN WILL LIKELY
PRODUCE WIND GUSTS TO 50 MPH. THE MOST LIKELY AREA TO RECEIVE STRONG
WINDS WILL BE IN THE VICINITY OF SNYDER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:54 PM CDTSevere Thunderstorm WarningMAFDawson81 min
Aug 6, 11:15 PM CDTFlash Flood WarningMAFScurry3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.